Mississippi, 2018

Tornadoes and Hail in Mississippi, March 10 to 12, 2018

March 10 to 12, 2018 · NWS JAN · 23 events in 12 counties and zones

Showers and thunderstorms moved across the ArkLaMiss region during the evening of March 10th into the early morning hours of March 11th. These came ahead of a cold front and intensifying low pressure system.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$312,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Showers and thunderstorms moved across the ArkLaMiss region during the evening of March 10th into the early morning hours of March 11th. These came ahead of a cold front and intensifying low pressure system. Large hail occurred with these storms, especially in the ArkLaMiss Delta region, but wind damage also occurred into central Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 10, 3:17 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Mar 10, 3:17 PM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
317 PM CST Sat Mar 10 2018

.DISCUSSION...
Today and Tonight...Weak low level southerly flow has allowed
afternoon warming to mix away any appreciable moisture from
earlier. Thus, convection that has developed in the deeper
moisture west of the MS river has had trouble moving to the east.
Better low level moisture will begin spreading back into the area
tonight as flow increases in advance of a storm system rapidly
dropping southeast from the Plains. Sharpening warm frontal
boundary over the northern portions looks to briefly push north
during the evening, then come back south as upper support moves
in. Deep shear already in place and increasing
moisture/instability will allow for supercell development along
the boundary later tonight with cells moving southeast along it.
Cells along the boundary look to eventually congeal into a QLCS
after midnight and begin pushing south. Though the CAM guidance
has been consistent with this scenario, differences do exist with
the timing which will affect just how far south the severe weather
threat exists later tonight. Although convection may begin to
impact far southern areas during the diurnal convective minimum
around mid morning, frontal boundary along with increasing heating
should be sufficient maintain a marginal severe weather threat
there./26/

.Sunday night through Friday night...Pretty quiet long term is in
store for the ArkLaMiss. A few lingering showers will be possible
in the east and southeast Sunday evening, but all of the activity
should move east by midnight. Cold high pressure ridging will
build in overnight, with lows falling into the upper 30s to low
40s. High pressure will continue to build in across the area on
Monday, with cool high temperatures in the 50s across most of the
area. Another cold front will move across the area Tuesday morning
and this will mainly be a reinforcing shot of cold air.

Little will change Tuesday into Wednesday, but overnight lows will
fall below freezing, mainly for areas along and east of I-55 and
north of I-20. An elevated frost/freeze area has been introduced
for in the HWO and Graphicasts. Another cold night is on tap
Wednesday night with lows falling into the low/mid 30s once again.
The surface high will shift to the east on Thursday, and this will
allow for warmer temperatures in the 60s on Thursday. Both the
GFS/ECMWF indicate that moisture will increase on Friday into the
weekend, with an increased chance for showers/thunderstorms./15/

&&

.AVIATION...
18Z TAF discussion:
VFR conditions with isolated to scattered showers and
thunderstorms will continue through the afternoon and into the
early evening. By mid to late evening, MVFR ceilings will begin
developing as showers and thunderstorms increase from the north.
Ceilings will continue to lower overnight as the band of showers
and thunderstorms drop to the south ahead of a cold front. The
front will pass through the GLH and GWO areas shortly before the
end of the period./26/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       62  70  40  58 /  53  86  12   3
Meridian      59  71  41  58 /  48  88  18   4
Vicksburg     62  68  41  58 /  54  70   9   2
Hattiesburg   62  74  44  62 /  40  73  31   3
Natchez       65  73  41  58 /  53  74  13   2
Greenville    57  64  39  56 /  82  18   4   1
Greenwood     58  65  39  55 /  93  26   5   3

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

15
Hazardous weather outlook, Mar 10, 2:39 PM CST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
239 PM CST Sat Mar 10 2018

ARZ074-075-LAZ007>009-MSZ040>043-047-112045-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Issaquena-
Sharkey-Yazoo-Madison MS-Warren-
239 PM CST Sat Mar 10 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, and west
central Mississippi.

.DAY ONE...Tonight and Sunday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Tonight

Severe storms will be possible tonight with the main risks being
large hail and damaging winds, although a few tornadoes cannot be
ruled out.

(www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

Frost will be possible Tuesday night and Wednesday night as low
temperatures fall to around freezing with light winds and clear
skies. Minor damage to unprotected sensitive vegetation is
possible. As this is still a few days away, expected conditions
and affected areas may change.

(www.weather.gov/images/jan/graphicast/image4.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

MSZ018-019-025>028-034>037-112045-
Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-Washington-
Humphreys-Holmes-Attala-
239 PM CST Sat Mar 10 2018

This hazardous weather outlook is for portions of central
Mississippi, north central Mississippi, and northwest
Mississippi.

.DAY ONE...Tonight and Sunday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Tonight

FLOODING
THREAT...Limited
TIMING...Tonight

Severe storms will be possible tonight with the main risks being
large hail and damaging winds, although a few tornadoes cannot be
ruled out.

Localized flash flooding will be possible tonight as thunderstorms
will have the potential to bring 1 to 3 inches of rainfall in a
relatively short amount of time. The flooding threat will be
greatest in backwater areas along the Mississippi River.

(www.weather.gov/images/jan/graphicast/image2.png)
(www.weather.gov/images/jan/graphicast/image3.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

Frost will be possible Tuesday night and Wednesday night as low
temperatures fall to around freezing with light winds and clear
skies. Minor damage to unprotected sensitive vegetation is
possible. As this is still a few days away, expected conditions
and affected areas may change.

(www.weather.gov/images/jan/graphicast/image4.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

MSZ029>033-038-039-046-112045-
Webster-Clay-Lowndes-Choctaw-Oktibbeha-Winston-Noxubee-Kemper-
239 PM CST Sat Mar 10 2018

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
and northeast Mississippi.

.DAY ONE...Tonight and Sunday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight

FLOODING
THREAT...Limited
TIMING...Tonight

Isolated severe storms will be possible tonight with the main
risks being large hail and damaging winds, although a tornado
cannot be ruled out.

Localized flash flooding will be possible tonight as thunderstorms
will have the potential to bring 1 to 3 inches of rainfall in a
relatively short amount of time. The flooding threat will be
greatest in backwater areas along the Mississippi River.

(www.weather.gov/images/jan/graphicast/image2.png)
(www.weather.gov/images/jan/graphicast/image3.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

Frost will be possible Tuesday night and Wednesday night as low
temperatures fall to around freezing with light winds and clear
skies. Minor damage to unprotected sensitive vegetation is
possible. As this is still a few days away, expected conditions
and affected areas may change.

(www.weather.gov/images/jan/graphicast/image4.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

LAZ015-016-023>025-MSZ044-045-048>057-112045-
Richland-Madison LA-Franklin LA-Catahoula-Tensas-Leake-Neshoba-
Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-
Smith-Jasper-
239 PM CST Sat Mar 10 2018

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, and
southwest Mississippi.

.DAY ONE...Tonight and Sunday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight

Isolated severe storms will be possible tonight with the main
risks being large hail and damaging winds, although a tornado
cannot be ruled out.

(www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

Frost will be possible Tuesday night and Wednesday night as low
temperatures fall to around freezing with light winds and clear
skies. Minor damage to unprotected sensitive vegetation is
possible. As this is still a few days away, expected conditions
and affected areas may change.

(www.weather.gov/images/jan/graphicast/image4.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

LAZ026-MSZ058>062-112045-
Concordia-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
239 PM CST Sat Mar 10 2018

This hazardous weather outlook is for portions of northeast
Louisiana, east central Mississippi, south central Mississippi,
and southwest Mississippi.

.DAY ONE...Tonight and Sunday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight through Sunday

Isolated severe storms will be possible tonight into Sunday
morning with the main risks being large hail and damaging winds,
although a tornado cannot be ruled out.

(www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

Frost will be possible Tuesday night and Wednesday night as low
temperatures fall to around freezing with light winds and clear
skies. Minor damage to unprotected sensitive vegetation is
possible. As this is still a few days away, expected conditions
and affected areas may change.

(www.weather.gov/images/jan/graphicast/image4.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Sunday.

MSZ063>066-072>074-112045-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
239 PM CST Sat Mar 10 2018

This hazardous weather outlook is for portions of south central
Mississippi, and southeast Mississippi.

.DAY ONE...Tonight and Sunday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Sunday

Isolated severe storms will be possible Sunday morning with the
main risks being large hail and damaging winds, although a tornado
cannot be ruled out.

(www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

Frost will be possible Tuesday night and Wednesday night as low
temperatures fall to around freezing with light winds and clear
skies. Minor damage to unprotected sensitive vegetation is
possible. As this is still a few days away, expected conditions
and affected areas may change.

(www.weather.gov/images/jan/graphicast/image4.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Sunday.

26

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   www.weather.gov/jan/precipmaps

River Forecast Center...
   www.weather.gov/lmrfc/
Significant River Flood Outlook...
   www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, Mar 10, 3:56 PM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Jackson MS
356 PM CST SAT MAR 10 2018

MSZ027-028-102245-
Carroll MS-Montgomery MS-
356 PM CST SAT MAR 10 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CARROLL AND
NORTHWESTERN MONTGOMERY COUNTIES UNTIL 445 PM CST...

At 356 PM CST, Meteorologists were tracking a strong thunderstorm
near Jefferson, or 9 miles northwest of Winona, moving east at 10
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Winona around 425 PM CST.
  Duck Hill around 430 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3350 8989 3364 8988 3367 8970 3342 8967
TIME...MOT...LOC 2156Z 278DEG 10KT 3358 8984

TW
Special weather statement, Mar 10, 4:45 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Jackson MS
445 PM CST SAT MAR 10 2018

MSZ028-029-102330-
Montgomery MS-Webster MS-
445 PM CST SAT MAR 10 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WEBSTER AND
NORTHEASTERN MONTGOMERY COUNTIES UNTIL 530 PM CST...

At 445 PM CST, Meteorologists were tracking a strong thunderstorm
over Lodi, or 10 miles east of Winona, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Lodi around 450 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3362 8929 3350 8930 3350 8932 3347 8934
      3347 8936 3346 8939 3346 8940 3345 8941
      3348 8964 3362 8963
TIME...MOT...LOC 2245Z 274DEG 20KT 3355 8956

TW
Special weather statement, Mar 10, 5:05 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Jackson MS
505 PM CST SAT MAR 10 2018

MSZ018-102345-
Bolivar MS-
505 PM CST SAT MAR 10 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BOLIVAR COUNTY
UNTIL 545 PM CST...

At 504 PM CST, Meteorologists were tracking a strong thunderstorm
near Jersey Point, or 8 miles southwest of Rosedale, moving southeast
at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Benoit around 530 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3374 9088 3358 9096 3368 9121 3370 9120
      3371 9116 3367 9113 3366 9109 3368 9103
      3372 9106 3370 9111 3372 9114 3377 9115
      3378 9113 3377 9111 3378 9105 3376 9103
      3377 9100 3378 9099
TIME...MOT...LOC 2304Z 292DEG 14KT 3374 9109

TW
Special weather statement, Mar 10, 5:11 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Jackson MS
511 PM CST SAT MAR 10 2018

ARZ075-110000-
Chicot AR-
511 PM CST SAT MAR 10 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CHICOT COUNTY UNTIL
600 PM CST...

At 511 PM CST, Meteorologists were tracking a strong thunderstorm
near Eudora, moving east at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Eudora around 525 PM CST.
  Chicot Junction around 530 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3327 9119 3314 9119 3313 9120 3311 9120
      3310 9119 3308 9119 3308 9141 3321 9142
TIME...MOT...LOC 2311Z 261DEG 13KT 3316 9133

TW

The radar

The Little Rock radar (KLZK), 171 km away, was scanning. The volume nearest the first event began at 23:22 UTC.

Open the radar archive at this moment

Event by event

11 hail, 8 thunderstorm wind, 2 tornado, 2 strong wind. Local standard time, as filed.

Hail, Bolivar

When
March 10, 5:23 PM CST to 6:18 PM CST
Where
Bolivar County, 1.15 mi E of Lobdell to 0.9 mi NW of Boyle
Measured
1.75 in hail
Property damage
$15,000
Reported by
Public
Coordinates
33.720, -90.980

A swath of hail fell across Bolivar County. Nickel sized hail fell near Lobdell while quarter size hail fell near Boyle. Quarter to golfball size hail also covered the ground along Highway 446.

Hail, Attala

When
March 10, 9:55 PM CST
Where
Attala County, 0.9 mi SW of Wamba
Measured
1 in hail
Reported by
Social Media
Coordinates
33.020, -89.630

Quarter size hail covered the ground.

Hail, Washington

When
March 10, 10:09 PM CST to 10:57 PM CST
Where
Washington County, 1.76 mi WNW of Winterville to 4.68 mi NNE of Murphy
Measured
2.75 in hail
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
33.508, -91.099

A swath of hail fell across the county as a severe thunderstorm move from northwest to southeast. The largest hailstone that fell was baseball sized near Metcalfe. Golfball sized hail also covered the ground in Metcalfe. As the storm moved across the southeastern part of the county, quarter size hail occurred eight miles west of Belzoni and golfball sized hail occurred east of Hollandale.

Hail, Attala

When
March 10, 10:28 PM CST
Where
Attala County, 10.99 mi SSE of Ethel
Measured
1.5 in hail
Property damage
$20,000
Reported by
Social Media
Coordinates
32.980, -89.380

Ping pong ball sized hail occurred near Zama.

Hail, Winston

When
March 10, 10:40 PM CST
Where
Winston County, 4.29 mi ESE of Zama
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
32.950, -89.310

Quarter size hail fell near Zama.

Hail, Humphreys

When
March 10, 10:57 PM CST to 11:20 PM CST
Where
Humphreys County, 1.87 mi WNW of Bellewood to 1.35 mi WSW of Brooklyn
Measured
2 in hail
Property damage
$25,000
Reported by
Public
Coordinates
33.240, -90.600

Egg size hail occurred near Isola and golf ball size hail occurred just south of Belzoni as a swath of hail fell from a severe thunderstorm moving southeast through the county.

Hail, Washington

When
March 10, 11:37 PM CST
Where
Washington County, 1.35 mi ESE of Avon
Measured
1.75 in hail
Property damage
$20,000
Reported by
Public
Coordinates
33.220, -91.030

Golfball sized hail fell just east of Avon.

Hail, Neshoba

When
March 10, 11:43 PM CST
Where
Neshoba County, 2.98 mi ENE of Center
Measured
1 in hail
Reported by
Public
Coordinates
32.830, -88.930

Hail of at least quarter size fell in Bogue Chitto.

Hail, Madison

When
March 11, 12:05 AM CST
Where
Madison County, 5.4 mi WNW of Cameron
Measured
1 in hail
Reported by
Public
Coordinates
32.870, -89.950

Quarter size hail fell across Pickens.

Hail, Holmes

When
March 11, 12:13 AM CST
Where
Holmes County, 0.69 mi N of Ebenezer
Measured
1 in hail
Reported by
Public
Coordinates
32.980, -90.100

Quarter size hail fell across Ebenezer.

Thunderstorm Wind, Holmes

When
March 11, 12:15 AM CST
Where
Holmes County, 0.58 mi E of Mc Millan
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.100, -89.940

Trees were blown down along Highway 12.

Thunderstorm Wind, Yazoo

When
March 11, 12:45 AM CST
Where
Yazoo County, 0.69 mi S of Eden
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.970, -90.330

A large tree was blown down just south of Eden.

Tornado, Yazoo

When
March 11, 1:37 AM CST to 1:42 AM CST
Where
Yazoo County, 1.79 mi N of Bentonia to 1.23 mi NE of Bentonia
Rating
EF1
Path length
1.48 mi
Path width
200 yd
Property damage
$65,000
Reported by
NWS Storm Survey
Coordinates
32.656, -90.375

This tornado started just north of Bentonia and just west of US Highway 49, where minor tree damage was noted. The tornado continued a southeast path through Bentonia. The worst damage was observed along East Railroad Avenue where several large trees were uprooted and several homes were damaged, including considerable roof damage to an old school building. A large tree was uprooted near Highway 433. Maximum wind speeds were around 90mph. It should be noted that this tornado occurred just before the shift from Central Standard Time (CST) to Central Daylight Time (CDT).

Tornado, Madison

When
March 11, 1:49 AM CST to 1:57 AM CST
Where
Madison County, 1.37 mi N of Flora Lane Arpt to 2.11 mi SW of Richton
Rating
EF0
Path length
6.11 mi
Path width
150 yd
Property damage
$35,000
Reported by
NWS Storm Survey
Coordinates
32.600, -90.267

The tornado touched down northeast of Flora near Perkinson Road and continued a southeast track toward Middleton and Battmore roads, where minor tree damage occurred. Tree damage was also observed near Stokes Road and again near Highway 22 near Persimmon Creek. More tree damage was noted near McMillan Road. The tornado lifted as it approached Lake Caroline. The maximum winds were 75mph. It should be noted that this tornado occurred just before the shift from Central Standard Time (CST) to Central Daylight Time (CDT).

Thunderstorm Wind, Madison

When
March 11, 1:50 AM CST
Where
Madison County, 3.61 mi SW of Farmhaven
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
32.640, -89.790

Three trees were blown down along the Natchez Trace Parkway near mile marker 128.

Thunderstorm Wind, Madison

When
March 11, 2:00 AM CST
Where
Madison County, 0.58 mi W of Charlton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
32.580, -90.140

A tree was blown down across Highway 22.

Thunderstorm Wind, Madison

When
March 11, 2:01 AM CST
Where
Madison County, 3.06 mi ENE of Mansdale
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
32.532, -90.149

Trees and fences were blown down across the Ashbrooke subdivision.

Thunderstorm Wind, Leake

When
March 11, 2:10 AM CST
Where
Leake County, 1.35 mi WSW of Sproles Siding
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
32.590, -89.600

Trees and multiple large branches were blown down across town.

Hail, Rankin

When
March 11, 2:19 AM CST to 2:23 AM CST
Where
Rankin County, 0.58 mi E of Barnett Res West to 2.71 mi WSW of Fannin
Measured
1.75 in hail
Property damage
$3,000
Reported by
Public
Coordinates
32.420, -90.020

Quarter to golfball sized hail fell near Pelahatchie Bay.

Thunderstorm Wind, Rankin

When
March 11, 2:21 AM CST
Where
Rankin County, 1.81 mi SSW of Fannin
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.398, -89.967

A tree was blown down along Highway 471.

Thunderstorm Wind, Leake

When
March 11, 2:24 AM CST
Where
Leake County, 0.9 mi NE of Walnut Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.590, -89.460

Trees and powerlines were blown down on the south end of Walnut Grove.

Strong Wind, Hinds

When
March 12, 3:00 AM CST
Where
Hinds forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
32.267, -90.443 (the zone’s center; the record gives no point)

Strong northerly winds following a cold front passage caused a large tree to fall across the intersection of East Main and Elm streets.

Strong Wind, Madison

When
March 12, 4:00 AM CST
Where
Madison forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$6,000
Reported by
Broadcast Media
Coordinates
32.635, -90.034 (the zone’s center; the record gives no point)

Strong northerly winds following a cold front passage caused a large tree to fall across Hoy Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2018Every state in 2018This day in weather historyThe tornado archive for Mississippi, 2018Warnings in Mississippi, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738008, 738301, 738302, 738327, 738322, 738305, 738316, 738323, 738326, 738325, 738324, 743184, 743209, 743210, 743185, 743187, 743186, 743188, 743190, 743189, 743191, 743192, 743193.